Arizona, 2015

Damaging Winds in Arizona, August 11, 2015

August 11, 2015 · NWS PSR · 8 events in 2 counties and zones

A second round of thunderstorms developed across the central deserts during the evening hours on August 11th, and some of them affected both the greater Phoenix metropolitan area as well as portions of northern Pinal county. Due to favorable atmospheric conditions, some of the stronger storms developed damaging microburst winds measured to be in excess of 60 mph at times.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$1.1 million
Crop damage
None recorded
Events
8

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS PSR wrote it up.

A second round of thunderstorms developed across the central deserts during the evening hours on August 11th, and some of them affected both the greater Phoenix metropolitan area as well as portions of northern Pinal county. Due to favorable atmospheric conditions, some of the stronger storms developed damaging microburst winds measured to be in excess of 60 mph at times. Among the areas hit the hardest was the southeast portion of the greater Phoenix area including the community of Chandler. The strong winds blew down a number of trees and power lines, and damaged a large number of airplanes stored at the Chandler Municipal Airport.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Phoenix, AZ wrote its last area forecast discussion before the first event at Aug 11, 3:30 PM MST, 5 hours 15 minutes earlier.

Area forecast discussion, Aug 11, 3:30 PM MST, 5 hours 15 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE PHOENIX AZ
330 PM MST TUE AUG 11 2015

...VERY HOT TEMPERATURES EXPECTED THURSDAY THROUGH SATURDAY OVER THE
LOWER DESERTS...

.SYNOPSIS...
SHOWERS AND THUNDERSTORMS WILL CONTINUE THIS AFTERNOON AND EVENING
ACROSS SOUTH-CENTRAL AND SOUTHWEST ARIZONA. VERY STRONG HIGH
PRESSURE WILL THEN BUILD OVER THE DESERT SOUTHWEST LATER THIS
WEEK...BRINGING A PERIOD OF VERY HOT TEMPERATURES AND REDUCED
THUNDERSTORM CHANCES WEDNESDAY THROUGH SATURDAY. COOLER TEMPERATURES
AND BETTER CHANCES FOR STORMS WILL RETURN AGAIN SUNDAY INTO EARLY
NEXT WEEK.

&&

.DISCUSSION...
A CLUSTER OF THUNDERSTORMS SOUTH OF FLORENCE AND ARIZONA CITY
PRODUCED A SIGNIFICANT OUTFLOW BOUNDARY THAT MOVED NORTHWARD THROUGH
PINAL COUNTY AND ACROSS THE GREATER PHOENIX AREA EARLIER TODAY. AS
THE STRONGER ELEVATED WINDS/MOMENTUM MADE IT TO THE SURFACE...VERY
STRONG WIND GUSTS OF 50-60 MPH WERE GENERATED ACROSS THE LOWER
DESERTS IN NORTHWEST PINAL AND MARICOPA COUNTIES

THE DISTURBANCE AND STORMS HAVE SINCE MOVE NORTH INTO YAVAPAI AND
COCONINO COUNTY...LEAVING A CONSIDERABLY COOLER MORE STABLE AIRMASS
IN ITS WAKE OVER SOUTH-CENTRAL ARIZONA/GREATER PHOENIX AREA. EVEN
THOUGH STORMS ARE BEGINNING TO GIN UP OVER SOUTHEAST ARIZONA THIS
AFTERNOON...NOT REALLY EXPECTING THESE STORMS TO HOLD TOGETHER AND
MAKE IT NORTHWARD INTO THE PHOENIX AREA AGAIN LATER THIS
EVENING...MAYBE JUST A FEW SHOWERS.

WITH THE GOOD DIFFLUENT FLOW ALOFT...AND AN ATTENDANT MCV JUST
HANGING ALONG THE INTERNATIONAL BORDER AS A TRIGGER...THE POTENTIAL
IS STILL THERE FOR MORE STORMS TO MOVE INTO THE SOUTHWEST AZ
DESERTS/LOWER COLORADO RIVER VALLEY...AND EVEN INTO SOUTHEAST
CALIFORNIA LATER THIS EVENING INTO WEDNESDAY MORNING. ADJUSTMENTS
WERE MADE TO THE DIGITAL FORECAST IN THE SHORT TERM TO INCREASE POPS
IN THIS AREA ALBEIT SLIGHT...AND TO KNOCK DOWN THE CHANCES A BIT
ELSEWHERE OVER THE CENTRAL DESERTS. GIVEN THE SHEAR PROFILE...A FEW
OF THESE STORMS COULD STILL BECOME SEVERE...WITH VERY STRONG WINDS
BLOWING DUST...AND BRIEF HEAVY RAIN.

WEDNESDAY...HIGH PRESSURE BEGINS TO STRENGTHEN AND EXPAND 594-597DM
500MB HEIGHT WESTWARD OVER NEW MEXICO INTO ARIZONA. THE MOIST FLOW
CONTINUES INTO THE REGION AROUND THE EXPANDING ANTICYCLONIC
FLOW...SO THE INGREDIENTS WILL STILL BE PRESENT FOR STORMS ONCE
AGAIN OVER SOUTHEAST CALIFORNIA AND SOUTH-CENTRAL ARIZONA DURING THE
AFTERNOON. DAYTIME MAX TEMPERATURES ARE A LITTLE TRICKY TO
FORECAST...GIVEN THE COOLER WORKED-OVER BOUNDARY LAYER AND EXTEND
DEBRIS CLOUDS THAT WILL LINGER THROUGH MOST OF THE DAY. MOST OF THE
BEST PERFORMING GUIDANCE HAD TEMPERATURES RANGING 106-110 DEGREES
FOR THE LOWER DESERTS. THE GEM-NH ACTUALLY KEYED IN ON THE COOLER
TEMPS OVER THE CENTRAL DESERTS AND CAPTURED THE BEST TREND...SO A
BLENDED APPROACH WAS USED WITH THE GEM-NH/GFS/ECMWF...KNOCKING TEMPS
DOWN 3-5 DEGREES FROM THE PREVIOUS FORECAST...BUT STILL FAVORING THE
WARMER GUIDANCE. MAX TEMP FORECAST FOR PHOENIX AND YUMA WEDNESDAY
AFTERNOON IS NOW 103 AND 106 DEGREES...RESPECTIVELY.

THURSDAY THROUGH SATURDAY...IT NOW APPEARS ALMOST CERTAIN THAT WE
WILL SEE SOME VERY HOT TEMPERATURES DURING THIS PERIOD AS THE MAIN
LONG-WAVE PATTERN RE-ADJUSTS ITSELF OVER NORTH AMERICA...AND VERY
STRONG HIGH PRESSURE ALOFT SHIFTS WESTWARD INTO THE DESERT
SOUTHWEST. CURRENT GFS AND EURO MODEL SUITES ARE STILL INDICATING
THE 500MB HEIGHTS WILL RISE INTO THE 596-598DM RANGE OVER SOUTH-
CENTRAL AZ DURING THE THU-SAT PERIOD...WITH SW AZ AND SE CA SEEING
500MB HEIGHTS IN THE 594-596DM RANGE. THE COMBINATION OF THESE
HEIGHTS AND 500MB TEMPERATURES IN THE -3C TO -5C RANGE...ALONG WITH
A RATHER DRY AIRMASS...IN SPITE OF CONTINUED SOUTHERLY FLOW
ALOFT...IS EXPECTED THE ALLOW DAYTIME HIGHS TO RISE INTO THE 110-
114F RANGE DURING THE THU-SAT PERIOD...WITH THE RAW GFS OUTPUT
SEEMING TO HAVE THE BEST HANDLE ON THE TEMPERATURE FORECAST. THIS
HIGH TEMPERATURE FORECAST...COMBINED WITH OVERNIGHT LOWS AS HIGH AS
90F IS ENOUGH TO SATISFY HEAT WARNING CRITERIA FOR THIS THIS OF
YEAR...HENCE THE EXCESSIVE HEAT WATCH IS RAISED FOR THIS TIME
PERIOD THUNDERSTORM ACTIVITY IS ALSO EXPECTED TO BE GREATLY REDUCED
BY STRONG SUBSIDENCE ALOFT DURING THIS PERIOD...WITH JUST SOME
ISOLATED STORMS EXPECTED OVER THE HIGHER TERRAIN OF SW AZ ON
WED...AND VIRTUALLY NONE FROM THU ONWARD INTO SAT.

SUNDAY THROUGH TUESDAY...ALTHOUGH SOME MODEL DISAGREEMENT CONTINUES
TO CROP UP DURING THIS PERIOD...IT APPEARS LIKELY THAT THE RIDGING
OVER THE DESERT SOUTHWEST WILL BEGIN TO SLOWLY WEAKEN...WITH COOLER
TEMPERATURES AND A BETTER CHANCE FOR THUNDERSTORMS RETURNING TO THE
REGION AS THE AIRMASS BECOMES MORE MOIST AND UNSTABLE.

&&

.AVIATION...
SOUTH-CENTRAL ARIZONA INCLUDING KPHX...KIWA...AND KSDL...
EARLIER AM STORM ACTIVITY WILL KEEP THE POTENTIAL FOR ANY ADDITIONAL
STRONG STORMS DOWN FOR THE NEXT FEW HOURS. SCT-BKN MID LEVEL CLOUDS
WILL LINGER INTO THE MID-AFTERNOON. SFC WINDS ARE A LITTLE
TRICKY...BUT SHOULD MOSTLY MAINTAIN VRB HEADINGS WITH 6-8KTS ON THE
SPEED...EARLIER RAINFALL HAS MOSTLY WASHED OUT ANY TRUE INFLUENCE ON
THE DIURNAL AND AMBIENT WINDS FOR THE AFTERNOON.

THE NEXT FEW HOURS THE PHX TERMINALS SHOULD BE IN THE
CLEAR...HOWEVER ADDITIONAL WEATHER DISTURBANCES UPSTREAM COULD PLAY
A ROLE IN AT LEAST VC TO ISOLATED COVERAGE AGAIN THIS LATE AFTN AND
EVENING. SIMILAR STORM THREATS FOR ANY ADDITIONAL ACTIVITY THIS
AFTN...WITH STRONG ERRATIC WINDS AND HEAVY RAINFALL. SOME VSBY
REDUCTION PSBL IN BLOWING DUST...BUT SO MUCH RAINFALL IN THE
UPSTREAM LOCALES SOUTH AND SOUTHEAST OF THE VALLEY SHOULD DAMPEN
THAT POTENTIAL SOME. CONFIDENCE BEGINS TO WANE BEYOND THE FOUR HOUR
FORECAST MARK IF STORMS WILL FIRE AGAIN ACROSS THE METRO.

SOUTHEAST CALIFORNIA/SOUTHWEST ARIZONA INCLUDING KIPL AND KBLH...
SOME STORM POTENTIAL LINGERS FOR AT LEAST VC COVERAGE FOR KBLH AS A
LONG TRAVELING STORM OUTFLOW PUSHES IN FROM THE EAST FROM EARLIER
ACTIVITY OVER AZ. IPL STILL REMAINS A BIT REMOVED TO THE WEST TO SEE
ANY STORM IMPACTS...BUT SOME INCREASED MID TO HIGH LEVEL CLOUD
COVERAGE COULD RESULT FROM DISTANT STORM ACTIVITY. BROAD SOUTHERLY
SFC WINDS TO GNLY HOLD FOR THE TERMINALS...SAVE FOR ANY THUNDERSTORM
OR OUTFLOW WIND INFLUENCE.

AVIATION DISCUSSION NOT UPDATED FOR AMENDED TAFS.

&&

.FIRE WEATHER...
THURSDAY THROUGH MONDAY...
DRIER AND MUCH WARMER AIR WILL BE DRAWN INTO THE REGION FROM THE
EAST...RESULTING IN A DECREASE OF STORM CHANCES AND HUMIDITIES AND
AN INCREASE IN HIGH TEMPERATURES. WINDS WILL FOLLOW TYPICAL DIURNAL
AND DRAINAGE DRIVEN TRENDS WITH SOME ELEVATED UPSLOPE GUSTINESS IN
THE AFTERNOONS. MORE PRONOUNCED AND MOIST EASTERLY FLOW WILL RETURN
TO THE AREA BY THE LATE WEEKEND AND SHOULD WORK ON THE VERY WARM
TEMPERATURES WILL BOOSTING DAYTIME HUMIDITIES BY SUNDAY INTO MONDAY.

&&

.SPOTTER INFORMATION STATEMENT...
SPOTTERS ARE ENCOURAGED TO REPORT CONDITIONS ACCORDING TO STANDARD
OPERATING PROCEDURES.

&&

.PSR WATCHES/WARNINGS/ADVISORIES...
AZ...EXCESSIVE HEAT WATCH FROM THURSDAY MORNING THROUGH SATURDAY
     EVENING FOR AZZ022-023-027-028.

     EXCESSIVE HEAT WATCH FROM FRIDAY MORNING THROUGH SATURDAY
     EVENING FOR AZZ020-021-025-026.

CA...EXCESSIVE HEAT WATCH FROM FRIDAY MORNING THROUGH SATURDAY
     EVENING FOR CAZ031>033.
)
&&

VISIT US ON FACEBOOK...TWITTER...AND AT WEATHER.GOV/PHOENIX

DISCUSSION...MEYERS/PERCHA
AVIATION...NOLTE
FIRE WEATHER...NOLTE

In the hours before

Special weather statement, Aug 11, 3:01 PM MST, 5 hours 44 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PHOENIX AZ
301 PM MST TUE AUG 11 2015

AZZ027-112245-
SOUTHWEST MARICOPA COUNTY AZ-
301 PM MST TUE AUG 11 2015

...SIGNIFICANT WEATHER ADVISORY...

THE NATIONAL WEATHER SERVICE IN PHOENIX HAS ISSUED A

SIGNIFICANT WEATHER ADVISORY FOR...
  SOUTHWESTERN MARICOPA COUNTY

UNTIL 345 PM MST

AT 301 PM MST...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM 14
MILES SOUTHWEST OF GILA BEND AUXILIARY FIELD...OR 19 MILES SOUTHWEST
OF GILA BEND...MOVING NORTHWEST AT 20 MPH.

WIND GUSTS UP TO 50 MPH AND LOCALIZED BLOWING DUST WILL BE POSSIBLE
WITH THIS STORM.

LOCATIONS IMPACTED INCLUDE...
GILA BEND.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

LOCALLY DENSE BLOWING DUST IS POSSIBLE.  IF YOU ENCOUNTER BLOWING
DUST WHILE DRIVING...PULL OVER AS FAR OFF THE ROADWAY AS POSSIBLE AND
PARK. TURN OFF YOUR HEADLIGHTS AND KEEP YOUR FOOT OFF THE BRAKE.

&&

LAT...LON 3265 11271 3260 11286 3290 11311 3298 11282
TIME...MOT...LOC 2201Z 154DEG 18KT 3269 11283

18
Special weather statement, Aug 11, 5:26 PM MST, 3 hours 19 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PHOENIX AZ
526 PM MST TUE AUG 11 2015

AZZ024-120130-
SOUTHERN GILA/TONTO NF FOOTHILLS AZ-
526 PM MST TUE AUG 11 2015

...SIGNIFICANT WEATHER ADVISORY...

THE NATIONAL WEATHER SERVICE IN PHOENIX HAS ISSUED A

SIGNIFICANT WEATHER ADVISORY FOR...
  NORTHEASTERN PINAL...EAST CENTRAL MARICOPA AND NORTHWESTERN GILA
  COUNTIES...FOR THE LAKE ROOSEVELT AREA.

UNTIL 630 PM MST

AT 523 PM MST...DOPPLER RADAR WAS TRACKING STRONG THUNDERSTORMS 11
MILES NORTHWEST OF CLAYPOOL AND GLOBE...MOVING NORTHWEST AT 17 MPH
TOWARD LAKE ROOSEVELT.

STRONG THUNDERSTORMS WILL MOVE FROM SOUTH TO NORTH ACROSS LAKE
ROOSEVELT WITH THE POTENTIAL FOR SUDDEN GUSTS UP TO 50 MPH. VERY
HEAVY RAIN CAN ALSO DEVELOP WITH THESE FAST MOVING THUNDERSTORMS.

WIND GUSTS UP TO 50 MPH WILL BE POSSIBLE WITH THIS STORM.

LOCATIONS IMPACTED INCLUDE...
ROOSEVELT...ROOSEVELT DAM AND TONTO NATIONAL MONUMENT.

LAT...LON 3379 11113 3376 11099 3364 11092 3367 11084
      3353 11073 3338 11101 3373 11131 3382 11117
TIME...MOT...LOC 0023Z 145DEG 17KT 3359 11092

HV
Special weather statement, Aug 11, 7:50 PM MST, 55 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PHOENIX AZ
750 PM MST TUE AUG 11 2015

AZZ024-028-120345-
NORTHWEST AND NORTH CENTRAL PINAL COUNTY AZ-
SOUTHERN GILA/TONTO NF FOOTHILLS AZ-
750 PM MST TUE AUG 11 2015

...SIGNIFICANT WEATHER ADVISORY...

THE NATIONAL WEATHER SERVICE IN PHOENIX HAS ISSUED A

SIGNIFICANT WEATHER ADVISORY FOR...  NORTHEASTERN PINAL AND SOUTH
CENTRAL GILA COUNTIES

 GENERALLY ALONG HIGHWAY 177 FROM KEARNEY NORTH TO SUPERIOR AND
  FLORENCE JUNCTION

UNTIL 845 PM MST

AT 745 PM MST...DOPPLER RADAR WAS TRACKING SEVERAL STRONG
THUNDERSTORMS...LOCATED 7 MILES SOUTHEAST OF SUPERIOR...MOVING
NORTHWEST AT 20 MPH.

THUNDERSTORMS ARE FORECAST TO MOVE NORTH TOWARD HIGHWAY 60 BETWEEN
FLORENCE JUNCTION AND SUPERIOR...AND THE TOP OF THE WORLD. WINDS IN
EXCESS OF 40 MPH WILL BE POSSIBLE WITH THESE STORMS...ALONG WITH
HEAVY BLINDING RAINFALL. ROADWAY FLOODING AND LOW VISIBILITIES IN
HEAVY RAIN COULD BE HAZARDS AT NIGHT.

LOCATIONS IMPACTED INCLUDE...
SUPERIOR...QUEEN VALLEY...TOP OF THE WORLD...BOYCE THOMPSON
ARBORETUM...FLORENCE JUNCTION...TOP-OF-THE-WORLD AND GOLD CAMP.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THIS STORM...AND MAY LEAD
TO FLASH FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED
ROADWAYS.

&&

LAT...LON 3315 11080 3312 11087 3324 11095 3301 11129
      3335 11145 3349 11093
TIME...MOT...LOC 0245Z 154DEG 26KT 3319 11106

HV
Special weather statement, Aug 11, 8:13 PM MST, 32 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PHOENIX AZ
813 PM MST TUE AUG 11 2015

AZZ028-120430-
NORTHWEST AND NORTH CENTRAL PINAL COUNTY AZ-
813 PM MST TUE AUG 11 2015

...SPECIAL WEATHER STATEMENT...

AT 808 PM MST...WEATHER RADAR DETECTED A BROAD AREA OF GUSTY 20 TO
40 MPH WINDS...OUTFLOW FROM NUMEROUS STRONG THUNDERSTORMS NORTH OF
TUCSON...MOVING TOWARD NORTHERN PINAL COUNTY.

20 TO 40 MPH SOUTH WINDS ARE FORECAST TO SWEEP ACROSS CENTRAL AND
NORTHERN PINAL COUNTY BETWEEN 830 AND 10 PM...INCLUDING THE TOWNS OF
CASA GRANDE...COOLIDGE...FLORENCE JUNCTION...SACATON AND QUEEN
CREEK. GUSTY WINDS WILL LIKELY BE ACCOMPANIED BY BLOWING DUST AND
VISIBILITIES UNDER 4 MILES...FOLLOWED BY ISOLATED THUNDERSTORMS AND
HEAVY RAIN.

LOCATIONS IMPACTED INCLUDE...
CASA GRANDE...FLORENCE...COOLIDGE...ARIZONA CITY...TOLTEC...
BLACKWATER...SAN TAN MOUNTAIN PARK...ARIZOLA...RANDOLPH...LA PALMA...
COOLIDGE AIRPORT...SAN TAN VALLEY...MAGMA...VALLEY FARMS AND SACATON.

LAT...LON 3276 11174 3276 11177 3305 11193 3328 11138
      3309 11117 3290 11145 3273 11167 3273 11174
TIME...MOT...LOC 0308Z 130DEG 32KT 3280 11144

HV

The radar

The Phoenix radar (KIWA), 45 km away, was scanning. The volume nearest the first event began at 03:42 UTC.

Open the radar archive at this moment

Event by event

8 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Pinal

When
August 11, 8:45 PM MST to 8:55 PM MST
Where
Pinal County, 2.7 mi WNW of Casa Grande
Measured
56 kt (64 mph) measured gust
Reported by
Mesonet
Coordinates
32.900, -111.790

Thunderstorms affected the central deserts of Arizona, including the community of Casa Grande, during the evening hours on August 11th and one of the stronger ones produced outflow winds in excess of 60 mph. At 2045MST a mesonet weather station 3 miles to the northwest of Casa Grande measured a peak wind gust of 65 mph. Shortly thereafter, at 2055MST the official Casa Grande airport AWOS weather station measured a wind gust of 59 mph.

Thunderstorm Wind, Maricopa

When
August 11, 8:50 PM MST to 8:55 PM MST
Where
Maricopa County, 1.35 mi WSW of Germann
Measured
61 kt (70 mph) estimated gust
Property damage
$15,000
Reported by
Trained Spotter
Coordinates
33.270, -111.690

Scattered thunderstorms brought gusty and damaging microburst winds to the southeast part of the greater Phoenix area during the evening hours on August 11th, and they especially affected the community of Chandler. According to a trained weather spotter located about 2 miles southwest of the Phoenix Mesa-Gateway airport, microburst winds estimated to be at least 70 mph in strength downed seven large trees in a neighborhood near Power Road and Germann Road. The trunk diameters ranged from six inches to two feet. In addition, a railroad crossing arm was damaged by the strong winds at the intersection of Power and Pecos.

Thunderstorm Wind, Pinal

When
August 11, 8:50 PM MST
Where
Pinal County, 4.9 mi NW of Magma
Measured
60 kt (69 mph) estimated gust
Property damage
$50,000
Reported by
Utility Company
Coordinates
33.170, -111.570

Scattered thunderstorms developed over the southeast portion of the greater Phoenix area during the evening hours on August 11th, and they brought gusty outflow winds estimated to be in excess of 60 mph at times. The strong winds downed power lines and this led to widespread power outages. According to the Salt River Project utility company, at 2050MST approximately 11,400 SRP customers were without power across the southeastern greater Phoenix area and the area that was affected the most was the San Tan Valley.

Thunderstorm Wind, Maricopa

When
August 11, 9:00 PM MST to 9:15 PM MST
Where
Maricopa County, Chandler Arpt
Measured
65 kt (75 mph) estimated gust
Property damage
$1.0 million
Reported by
Broadcast Media
Coordinates
33.270, -111.820

Thunderstorms developed across the southeastern portion of the greater Phoenix metropolitan area during the evening hours on August 11th, and some of the stronger ones produced damaging microburst winds estimated to be in excess of 70 mph. One community that was hit especially hard by the damaging winds was Chandler. According to local broadcast media, damaging microburst winds estimated as high as 75 mph struck the Chandler Municipal airport at about 2100MST. 41 out of 400 small aircraft stored at the airport sustained significant damage. Additionally, an air stairs was blown over. At 2120MST the Chandler Airport AWOS weather station measured wind gusts at 62 mph. Fortunately there were no injuries reported due to the strong microburst.

Thunderstorm Wind, Maricopa

When
August 11, 9:06 PM MST
Where
Maricopa County, 1.8 mi SE of Boys Ranch
Measured
56 kt (64 mph) estimated gust
Property damage
$2,000
Reported by
Trained Spotter
Coordinates
33.230, -111.600

Thunderstorms affected the far southeastern portions of the greater Phoenix area during the evening hours on August 11th, and the stronger ones produced gusty and damaging microburst winds estimated to be in excess of 60 mph. One community that was especially affected was Queen Creek. According to a trained weather spotter located about 2 miles east of Queen Creek, gusty microburst winds estimated to be at least 65 mph uprooted a palm tree near Rittenhouse Road and Ocotillo Road. No injuries were reported due to the strong winds.

Thunderstorm Wind, Maricopa

When
August 11, 9:19 PM MST
Where
Maricopa County, 0.9 mi NE of (Chd)williams Afb
Measured
54 kt (62 mph) measured gust
Reported by
AWOS
Coordinates
33.310, -111.660

Thunderstorms affected the southeast portion of the greater Phoenix area during the evening hours on August 11th and some of the stronger storms produced wind gusts in excess of 60 mph. At 2120MST, the official AWOS weather station at Phoenix Mesa Gateway airport measured a wind gust of 62 mph.

Thunderstorm Wind, Pinal

When
August 11, 9:23 PM MST
Where
Pinal County, 0.9 mi SW of Florence Jct
Measured
52 kt (60 mph) estimated gust
Property damage
$25,000
Reported by
Department of Highways
Coordinates
33.260, -111.340

Evening thunderstorms affected portions of the central deserts, including the community of Florence Junction, on August 11th. Some of the stronger storms generated gusty and damaging outflow winds estimated to be at least 60 mph in strength. According to the Department of Highways, strong winds downed power lines in the town of Florence Junction at about 2123MST. The downed power lines resulted in the closure of U.S. 60 at Milepost 210.

Thunderstorm Wind, Maricopa

When
August 11, 9:38 PM MST
Where
Maricopa County, 2.69 mi WNW of Chandler Hgts
Measured
56 kt (64 mph) estimated gust
Property damage
$2,000
Reported by
Trained Spotter
Coordinates
33.240, -111.720

Scattered thunderstorms affected the southeastern portion of the greater Phoenix metropolitan area during the evening hours on August 11th, and the stronger ones produced gusty and damaging microburst winds estimated to be in excess of 60 mph. According to a trained weather spotter located 1 mile northwest of Seville, or near Chandler Heights, at about 2138MST gusty winds estimated to be near 65 mph downed a large tree near Chandler Heights and Higley Road. The tree had a diameter of one foot.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Arizona in 2015Every state in 2015This day in weather historyWarnings in Arizona, August 2015

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 589170, 589175, 589180, 589196, 589177, 589169, 589184, 589186.